I've been taking progesterone for a few years, but apparently not enough.

by ML
(USA)

I am 44 and basically have (or have had)most symptoms of estrogen dominance over the past 25+ years:
miscarriage (luteal phase)
endometriosis
aches and pains
anger
bleeding which comes either earlier or later than usual
bloating/weight gain due to water retention
dizziness
headaches
heart palpitations
hot flushes
hypoglycaemia
increased appetite/cravings
irritation
migraines
mild depression
mood swings
muscle weakness
skin problems/acne/melasma
spotting
tiredness/chronic fatigue
weight gain

I would like advice on how to proceed. I have been using natural progesterone for 6-7 years now. I started with a cream, felt lots better for the first few months, then felt quite a bit worse for a year or so. After research, I wondered if the progesterone was continuing to release from my fatty tissues. So I switched to a sublingual pellet, and things got a good bit better, though symptoms never went away...they were just not as severe. (Eventually switched to sublingual drops after the pellets were no longer manufactured.)
In the past year or two, symptoms have worsened in general, cycles less regular, I presume because of perimenopause. I currently take 50mg progesterone a day (25 twice a day). I have been starting on day 7 of my cycle, but I think I should take earlier. I tried taking on day 4 for a few months and I felt better. And then I went 60+ days without a period (never have skipped any before) and I felt absolutely wonderful. During that time I took progesterone the first 30 days, but stopped it expecting my period, but it never came. As I was still feeling well, I did not take progesterone for the next 30 days until my next cycle started. As I've started back on progesterone, I'm definitely having some rough symptoms. I feel certain I need to increase my progesterone somehow.

I'm trying to decide if I should take every single day. Also, if you increase progesterone, I assume do it gradually? I have felt groggy in the past if I take too much.

Comments for I've been taking progesterone for a few years, but apparently not enough.

Click here to add your own comments

Aug 16, 2014
I've been taking progesterone for a few years, but apparently not enough.
by: RJ

Hello ML!
I can honestly say I had all of the symptoms on your list. Almost three years now on 400-1,000 mg a day, with no stops and the only symptom I can complain of currently is weight gain...although I'm not gaining...just not losing....I'm in a holding pattern LOL. You are not taking near enough. Yes, we regulars on Wray's site always hear that we are high dosage pushers...but hey when the low dose doesn't help and the high one does which dosage are you going to recommend to everyone? I was tired of all the symptoms you have listed and the low dosage wasn't helping...so....Anyway, I would speculate that six to seven years ago your body was still making a decent amount of progesterone and the 50mg a day you were supplementing was making you feel good. Now fast forward those years and you are making less or no progesterone which is going to make you feel worse. Remember we start having those months with mo ovulation and hence no progesterone, which will disrupt everything we work so hard for. Then everytime you stop taking progesterone everything falls back to where it was prior that caused you to take the progesterone in the first place. You're in peri and it sounds like almost in meno so take it everyday as your cycles will never ever be normal again. As for progesterone being built up and stored in our bodies....think about it...if you had a build up of progesterone, knowing that it makes you feel good...wouldn't you still feel good when you stop taking the progesterone? Instead, we all feel miserable. Just my thoughts on progesterone build-up. I'd raise the dosage and do it for a month and see how you feel. And I wouldn't raise it slowly cause you're gonna feel awful...start high and work down till you start feeling icky again then you will know what dosage is going to help you out. I am constantly adjusting my dosage because I'm a stressor and that eats the progesterone up. Here's to feeling good again! God Bless! RJ

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...